Indiana, 2010

Hail and Damaging Winds in Indiana, May 3, 2010

May 3, 2010 · NWS IND · 4 events in 4 counties and zones

Scattered thunderstorms developed across portions of east-central Illinois and west-central Indiana during the afternoon and evening hours on the 3rd of May. As these storms pushed eastward, scattered observations of wind damage and small hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms developed across portions of east-central Illinois and west-central Indiana during the afternoon and evening hours on the 3rd of May. As these storms pushed eastward, scattered observations of wind damage and small hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 3, 2:53 PM EST, 47 minutes earlier.

Area forecast discussion, May 3, 2:53 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 PM EDT MON MAY 3 2010

.SHORT TERM.../TONIGHT THROUGH TUESDAY/.
WEAK SURFACE RIDGING ACROSS CENTRAL INDIANA THIS AFTERNOON...WITH
PLENTY OF SUNSHINE. SCATTERED CUMULUS HAD DEVELOPED AS THE BOUNDARY
LAYER BECAME WELL MIXED. TEMPERATURES HAD WARMED INTO THE 70S AS OF
19Z.

FORECAST CHALLENGES FOCUS ON POTENTIAL CONVECTION THIS AFTERNOON AND
EVENING AS A MID LEVEL SHORT WAVE AND ASSOCIATED FRONTAL BOUNDARY
ARRIVE FROM THE WEST. HAVE TRENDED TOWARDS RUC/NAM/WRF WITH RESPECT
TO TIMING OF CONVECTION OVER THE NEXT SEVERAL HOURS.

VISIBLE SATELLITE AT 18Z SHOWING AN ENHANCED BAND OF CUMULUS
EXTENDING FROM CENTRAL ILLINOIS SOUTHWEST INTO NORTHEAST MISSOURI.
CONVECTION HAS QUICKLY DEVELOPED ALONG IT BETWEEN KCMI AND KDEC
WITHIN THE LAST HOUR AS CONVECTIVE TEMPERATURES HAVE BEEN REACHED.
WILL SEE CONVECTION CONTINUE TO DEVELOP AND EXPAND OVER THE NEXT FEW
HOURS INTO WESTERN COUNTIES WITH POTENTIAL FOR STRONG/SEVERE
THUNDERSTORMS. CURRENT LAPS SOUNDINGS OVER WESTERN FORECAST AREA
ALREADY INDICATING ABOUT 1000 J/KG SBCAPES WITH AN AXIS OF
STEEPENING LAPSE RATES AHEAD OF THE MID LEVEL COLD POOL. LOW LEVEL
JET WILL STRENGTHEN INTO THE EARLY EVENING AND BRING A THIN AXIS OF
DEWPOINTS NEAR 60F INTO THE FORECAST AREA AHEAD OF THE FRONT. GOOD
DYNAMICS IN PLAY AS MODEL CONSENSUS FAVORING AN AXIS OF LOW LEVEL
CONVERGENCE THROUGH THE EVENING WITH CENTRAL INDIANA LOCATED AT REAR
OF UPPER LEVEL JET. COMBINATION OF ALL THESE FACTORS SUGGESTS
FURTHER INCREASE IN COVERAGE AND INTENSITY TO DEVELOPING CONVECTION
AS IT MOVES INTO THE REGION FROM THE WEST BY LATE AFTERNOON. LARGE
HAIL WILL BE THE MAIN CONCERN AS MODEL SOUNDINGS INDICATING PLENTY
OF CAPE IN THE HAIL GROWTH ZONE AND WBZEROS OF 8KFT AT A FAVORABLE
LEVEL. PRESENCE OF DRY AIR ALOFT WOULD ALSO SUPPORT POTENTIAL FOR
LOCALIZED DAMAGING WIND GUSTS. WILL MAINTAIN LIKELY POPS INTO THE
EVENING. THUNDERSTORMS SHOULD SHIFT EAST WITH THE BOUNDARY...WITH
PRECIPITATION ENDING FROM NW TO SE BETWEEN 01-06Z.  SKIES WILL THEN
CLEAR PRIOR TO DAYBREAK.

HIGH PRESSURE WILL EXPAND INTO THE OHIO VALLEY ON TUESDAY WITH
RIDGING ALOFT REESTABLISHING. WITH EXCEPTION OF A FEW LINGERING
CUMULUS IN VICINITY OF LOW LEVEL THERMAL TROUGH ACROSS EASTERN
COUNTIES DURING THE MORNING...EXPECT ABUNDANT SUNSHINE ON TUESDAY.

TEMPS...WENT CLOSE TO MOS GUIDANCE FOR LOWS TONIGHT AS IT SHOULD
COOL OFF NICELY BEHIND THE FRONT. WITH SOUTHWEST FLOW ON TUESDAY...
WENT A FEW DEGREES WARMER THAN MOS GUIDANCE.

&&

.LONG TERM.../WEDNESDAY THROUGH MONDAY/.
TWO SEPARATE SYSTEMS WILL AFFECT CENTRAL INDIANA DURING THE EXTENDED
PERIOD. THE CENTER OF THE FIRST LOW WILL PASS OVER THE GREAT LAKES
REGION ON WEDNESDAY. THERE WILL BE SOME INSTABILITY DURING THE
AFTERNOON HOURS...SO THUNDERSTORMS COULD DEVELOP AS COLD FRONT
MOVES THROUGH. WEAK RIDGING WILL DEVELOP OVER THE AREA ON
WEDNESDAY NIGHT...BRINGING A BRIEF BREAK IN THE ACTION BEFORE THE
NEXT SYSTEM MOVES CLOSER ON THURSDAY MORNING.

PREVIOUS MODEL RUNS GFS/GEM/EURO WERE SHOWING SOME DISCREPANCY
IN THE TRACK OF THE SECOND LOW...BUT THEY HAVE SINCE COME INTO
BETTER AGREEMENT...ALL SHOWING THE BEST DYNAMICS OVER INDIANA.
WIND SHEAR SHOULD BE SUBSTANTIAL FOR SOME STRONG THUNDERSTORMS
WITH A 100KT UPPER LEVEL JET AND 50KT LOW LEVEL JET.
HOWEVER...THE BEST INSTABILITY WILL BE IN THE LATE AFTERNOON ON
FRIDAY...AND THE JETS WILL NOT COME THROUGH UNTIL FRIDAY NIGHT.

AS FAR AS TEMPS...TRENDED ON THE WARMER SIDE FOR HIGHS THROUGH
FRIDAY WITH SOUTHWEST FLOW. HOWEVER...THEY WILL PLUMMET ON
SATURDAY IN WAKE OF THE ASSOCIATED COLD FRONT WITH THE SECOND
SYSTEM...WENT WITH A BLEND OF MODELS FROM THAT POINT ON. AS FAR AS
LOWS THROUGH THE PERIOD...GENERALLY WENT WITH A BLEND OR SLIGHTLY
ABOVE ON THE NIGHTS OF INCREASED CLOUD COVER FROM THE LOW PRESSURE
SYSTEMS.

&&

.AVIATION...DISCUSSION FOR 03/18Z TAF ISSUANCE.
SCATTERED CUMULUS HAS DEVELOPED THIS AFTERNOON AS BOUNDARY LAYER
BECOMES WELL MIXED AND UNSTABLE. WELL DEFINED SHORT WAVE WITH
ASSOCIATED FRONTAL BOUNDARY MOVING INTO THE MID MISSISSIPPI VALLEY
AT THIS TIME. AS THIS SYSTEM PROGRESSES EAST THROUGH THE
AFTERNOON...EXPECT SCATTERED THUNDERSTORMS TO DEVELOP WITH AN
UNSTABLE ATMOSPHERE ACROSS CENTRAL INDIANA. EXPECT THUNDERSTORMS
WILL IMPACT KHUF AND KLAF BY 21Z...AND KIND AND KBMG BY 22Z. STILL
SOMEWHAT UNCERTAIN AS TO HOW EXTENSIVE THE THUNDERSTORM COVERAGE
WILL BE...SO HAVE MAINTAINED THE VCTS MENTION AT ALL TERMINALS.
EXPECT PERIODIC MVFR RESTRICTIONS WITH ANY THUNDERSTORM THAT MOVES
ACROSS THE TERMINALS. AS CONVECTION DEVELOPS OVER THE NEXT FEW
HOURS...WILL INTRODUCE MORE DETAIL INTO THE FORECAST. WINDS WILL
LIKELY BACK TO SW DIRECTION AHEAD OF THE FRONT...SHIFTING TO W/NW
IN ITS WAKE.

FRONT WILL MOVE ACROSS THE TERMINALS THIS EVENING...WITH SKIES
CLEARING QUICKLY BEHIND THE CONVECTION AS DRIER AIR ADVECTS IN. HIGH
PRESSURE WILL THEN REESTABLISH FOR THE REMAINDER OF THE FORECAST.
MAY SEE SOME BRIEF VISIBILITY RESTRICTIONS PRIOR TO DAYBREAK...AND A
FEW LINGERING CUMULUS DURING THE MORNING. OTHERWISE...GENERALLY
EXPECTING MOSTLY CLEAR SKIES THROUGH TUESDAY AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RYAN
LONG TERM....TDUD
AVIATION...RYAN
Hazardous weather outlook, May 3, 3:02 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
402 PM EDT MON MAY 3 2010

INZ021-028>031-035>037-043>046-051>053-060-042015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-VERMILLION-PARKE-PUTNAM-HENDRICKS-VIGO-CLAY-OWEN-SULLIVAN-
402 PM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH THIS
EVENING HAVING THE BEST CHANCE FOR STORMS. SEVERE STORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY NIGHT THROUGH
FRIDAY. PRESENT INDICATIONS ARE THAT MORE STRONG TO SEVERE STORMS
ARE POSSIBLE ON FRIDAY. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061-067>072-042015-
GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
402 PM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH RIVER LEVELS AND LOWLAND FLOODING ARE POSSIBLE ALONG
PORTIONS OF THE EAST FORK WHITE...MUSCATATUCK...AND WHITE RIVERS.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH THIS
EVENING HAVING THE BEST CHANCE FOR STORMS. SEVERE STORMS ARE
POSSIBLE WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HIGH RIVER LEVELS AND LOWLAND FLOODING MAY PERSIST INTO MID WEEK
ALONG THE EAST FORK WHITE...MUSCATATUCK...AND WHITE RIVERS. SEE
THE LATEST FLOOD STATEMENT FOR MORE INFORMATION.

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY NIGHT THROUGH
FRIDAY. PRESENT INDICATIONS ARE THAT MORE STRONG TO SEVERE STORMS
ARE POSSIBLE ON FRIDAY. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ038>042-047>049-054>057-062>065-042015-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
402 PM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH THIS
EVENING HAVING THE BEST CHANCE FOR STORMS. SEVERE STORMS WILL BE
POSSIBLE WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY NIGHT THROUGH
FRIDAY. PRESENT INDICATIONS ARE THAT MORE STRONG TO SEVERE STORMS
ARE POSSIBLE ON FRIDAY. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TDUD

In the hours before

Special weather statement, May 3, 3:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT MON MAY 3 2010

INZ021-029-032115-
CARROLL-TIPPECANOE-
426 PM EDT MON MAY 3 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN TIPPECANOE AND CENTRAL
CARROLL COUNTIES UNTIL 515 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BROOKSTON...OR 11 MILES
NORTHWEST OF LAFAYETTE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
BATTLE GROUND AROUND 435 PM EDT...
DELPHI AND YEOMAN AROUND 450 PM EDT...
CAMDEN AND FLORA AROUND 505 PM EDT...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 8637 4051 8638 4046 8705 4058 8707
      4058 8678 4066 8678
TIME...MOT...LOC 2026Z 262DEG 30KT 4056 8695

RYAN

The radar

The Indianapolis radar (KIND), 113 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Carroll

When
May 3, 3:40 PM EST to 3:42 PM EST
Where
Carroll County, 0.19 mi WSW of Yoeman
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.669, -86.723

Penny sized hail was reported by a Lafayette Channel 18 Weather Watcher in Yeoman.

Thunderstorm Wind, Tippecanoe

When
May 3, 3:50 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.410, -86.870

An observation of a 30 foot long limb with a width of near 8 inches was down on a roof near the intersection of 9th and Teal Road. Numerous other branches of 2 to 3 feet long were down as well. Also, shingles were reportedly missing from a home near this location. The gusty winds lasted 2 to 3 minutes. The time damage occurred is estimated.

Thunderstorm Wind, Delaware

When
May 3, 5:45 PM EST
Where
Delaware County, 0.08 mi NNW of Gaston
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.321, -85.501

A telephone pole was reported down at County Road 600W and 900N due to thunderstorm wind gusts.

Thunderstorm Wind, Randolph

When
May 3, 6:31 PM EST
Where
Randolph County, 0.53 mi E of Lynn
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.050, -84.940

Trees were reported down due to thunderstorm wind gusts in the town of Lynn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235690, 236013, 236134, 236138.